Kansas, 2014

Flash Flood and Hail in Kansas, July 18, 2014

July 18, 2014 · NWS GLD · 13 events in 2 counties and zones

A lone supercell developed north of St. Francis early in the evening and moved straight south across Cheyenne and Sherman counties over the next couple hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A lone supercell developed north of St. Francis early in the evening and moved straight south across Cheyenne and Sherman counties over the next couple hours. Hail to golf ball size, flash flooding and wind damage occurred with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 5:22 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 18, 5:22 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT FRI JUL 18 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 208 PM MDT FRI JUL 18 2014

THIS EVENING...SURFACE TROUGH OVER EASTERN COLORADO RUNNING
ROUGHLY FROM STERLING TO JUST WEST OF YUMA TO LIMON IS ASSOCIATED
WITH INCREASING MOISTURE DISCONTINUITY AND NOW DEVELOPING TOWERS
VCNTY AND NE OF LIMON. EXPECTING SCATTERED THUNDERSTORMS TO
DEVELOP ON THIS FEATURE AND MOVE EAST THROUGH 03Z. DECENT CAPE
OVER 1000 J/KG AND 6 KM SHEAR OF 35 KTS WILL MEAN A FEW STORMS
WILL BECOME ORGANIZED PRODUCING STRONG WIND GUSTS AND MARGINALLY
SEVERE HAIL. STORMS WHICH FORM THIS AFTERNOON ARE EXPECTED TO MAKE
IT INTO THE WESTERN 1-2 TIERS OF KANSAS COUNTIES BEFORE DISSIPATING
AROUND 03Z.

SURFACE FEATURES WILL MOVE LITTLE TONIGHT INTO SATURDAY WITH THE
SURFACE TROUGH/DRYLINE BEING JUST A LITTLE FURTHER EAST...ALONG
THE CO-KS STATE LINE BY SAT AFTERNOON. THIS WILL LIKELY BE A
FEATURE FOR STORM DEVELOPMENT AGAIN TOMORROW. ALTHOUGH THE BEST
INSTABILITY AXIS SATURDAY AFTERNOON IS ADVERTISED TO BE A BIT EAST
OF THIS FEATURE...LYING ALONG AND EAST OF HWY 83 BY MID
AFTERNOON...SURFACE DEWPOINTS OF 55-60 ARE INDICATED BY THE NAM
JUST EAST OF THE DRYLINE. THUNDERSTORMS AGAIN APPEAR LIKELY ALONG
AND EAST OF THE TROUGH/DRYLINE AXIS...MOVING E-SE.

TEMPERATURES WILL WARM INTO THE LOWER AND MIDDLE 90S SATURDAY
AFTERNOON GIVEN FORECAST 850 MB TEMPS IN THE LOW 30S OVER GLD
AREA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 140 PM MDT
FRI JUL 18 2014

SATURDAY NIGHT-MONDAY...MAIN WEATHER STORY FOR THE PERIOD WILL BE
THE HEAT. 500MB HEIGHTS SLOWLY RISE THROUGH THE PERIOD AS UPPER
RIDGE BUILDS OVER THE AREA. 850 TEMPERATURES SUNDAY IN THE UPPER 80S
TO LOW 90S SUPPORT AFTERNOON HIGHS IN THE 90S EXCEPT 100-105 ACROSS
THE EASTERN 1/2 TO 1/3 OF THE AREA. ON MONDAY 850 TEMPERATURES COOL
ABOUT 3-6F ACROSS THE AREA SUPPORTING HIGHS IN THE MID 90S TO AROUND
101. OVERNIGHT LOWS WILL ALSO BE ABOVE NORMAL WITH 60S SATURDAY
NIGHT...60S AND LOW 70S SUNDAY NIGHT.

AS FAR AS PRECIPITATION CHANCES...NAM/GFS/ECMWF ARE SHOWING AN AREA
OF 700-300MB MOISTURE AIDED BY UPPER JET MAX ROTATING AROUND THE
UPPER HIGH AND INTO THE AREA AROUND THE TIME OF PEAK HEATING SUNDAY
AFTERNOON TO SUPPORT CURRENT FORECAST OF SLIGHT CHANCES FOR
THUNDERSTORMS. THESE SLIGHT CHANCE POPS LOOK TO LINGER THROUGH THE
EVENING AS LOW LEVEL JET STRENGTHENS ACROSS THE AREA. ON MONDAY SFC
TROUGH BISECTS THE AREA AND SHOULD ACT AS A FOCUS FOR AFTERNOON
THUNDERSTORMS ACROSS THE AREA. WITH 700MB TEMPERATURES IN THE 16-18C
AREA COVERAGE SHOULD BE FAIRLY LIMITED AND FROM LOCAL RESEARCH
SEVERE WEATHER MINIMAL IF AT ALL.

MONDAY NIGHT-FRIDAY...500MB HEIGHTS CONTINUE TO SLOWLY RISE THROUGH
WEDNESDAY AS CENTER OF UPPER RIDGE COVERS THE AREA. ON THURSDAY AND
FRIDAY THE UPPER RIDGE MOVES SOUTH A BIT TOWARD SOUTHERN
COLORADO/NORTHERN NEW MEXICO WHILE ALSO DEAMPLIFYING AS LOW PRESSURE
MOVES ALONG THE US/CANADIAN BORDER. HIGH TEMPERATURES WILL REMAIN
ABOVE NORMAL WELL INTO THE 90S AND POSSIBLY. LOWS GENERALLY IN THE
60S TO LOW 70S.

LOOKING AT PRECIPITATION CHANCES...LOOKS LIKE WE COULD SEE SOME
THUNDERSTORMS TUESDAY AFTERNOON AND EARLY EVENING AS A FRONTAL
BOUNDARY EXTENDS WEST TO EAST ACROSS THE AREA. HOWEVER...700MB
TEMPERATURES OF 16C-18C MAY BE ENOUGH TO CAP ANY DEVELOPMENT. A
FAIRLY STRONG WEATHER DISTURBANCE EMERGES OFF THE FRONT RANGE
WEDNESDAY AFTERNOON MOVING OVER THE AREA WEDNESDAY NIGHT. OUR AREA
IS FAIRLY UNSTABLE AND MAY HAVE A FOCUSING MECHANISM IN THE FORM OF
A WIND CONVERGENCE AREA DURING THE DAY. 700MB TEMPERATURES ARENT
QUITE AS HOT SO CAPPING MECHANISM MAY BE WEAKER AND CANT COMPLETELY
RULE OUT A FEW THUNDERSTORMS THROUGH THE PERIOD. FOR THURSDAY AND
THURSDAY NIGHT 700MB TEMPERATURES WARM BACK INTO THE 17C-19C RANGE
WHICH SHOULD REALLY LIMIT CONVECTIVE POTENTIAL. FINALLY FOR
FRIDAY...GFS SHOWING NORTH TO NORTHEAST WINDS AND COOLER AIR MOVING
INTO THE AREA. DESPITE MODEST INSTABILITY ACROSS THE FAR SOUTH
CONVECTIVE INHIBITION RATHER HIGH...ENOUGH THAT WHEN COMBINED WITH
700MB TEMPERATURES AROUND 17C PUT A LID ON THUNDERSTORM CHANCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 517 PM MDT FRI JUL 18 2014

WIDELY SCATTERED THUNDERSTORMS WILL DISSIPATE WITH LOSS OF SURFACE
HEATING THIS EVENING AND ARE NOT EXPECTED TO DIRECTLY IMPACT
EITHER KGLD OR KMCK. OVERNIGHT...LOW CLOUDS WILL DEVELOP ACROSS
WESTERN KANSAS AND STREAM NORTHWARD...POSSIBLY RESULTING IN A
PERIOD OF IFR OR VLIFR DUE TO LOW CEILINGS AT EITHER TERMINAL
AROUND SUNRISE SATURDAY MORNING. SCATTERED THUNDERSTORMS WILL
DEVELOP ONCE AGAIN SATURDAY AFTERNOON WITH PEAK HEATING AND
SURFACE TROUGH/DRY LINE IN THE AREA FOR INITIATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Jul 18, 10:57 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT FRI JUL 18 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1057 AM MDT FRI JUL 18 2014 /1157 AM CDT FRI JUL 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 2-3 PM MDT
ALONG A SURFACE TROUGH/DRYLINE WHICH WILL BE LOCATED FROM SIDNEY
NEBRASKA TO YUMA AND FLAGLER IN EASTERN COLORADO. OTHER STORMS
WILL DEVELOP ON THE HIGHER TERRAIN FURTHER WEST. SOME OF THESE
STORMS WILL MOVE INTO WESTERN KANSAS AND EXTREME SOUTHWEST
NEBRASKA BEFORE DISSIPATING THIS EVENING...MAINLY WEST OF HIGHWAY
25. HAIL UP TO HALF DOLLAR SIZE AND ISOLATED DAMAGING WIND GUSTS
WILL BE THE MAIN THREATS WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AFTERNOON SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF THE
COLORADO BORDER AND SOUTH OF I-70 THROUGH THE EARLY EVENING.
LARGE HAIL UP TO HEN EGG SIZE...DAMAGING WIND GUSTS...AND BLOWING
DUST WILL BE THE PRIMARY THREATS. HEAVY RAINFALL WILL BE POSSIBLE
WITH ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER EASTERN COLORADO AND OVER NEBRASKA
AND KANSAS WEST OF HIGHWAY 25 THIS EVENING.

In the hours before

Special weather statement, Jul 18, 1:54 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
154 PM MDT FRI JUL 18 2014

COZ091-182030-
KIT CARSON COUNTY-
154 PM MDT FRI JUL 18 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FLAGLER...OR NEAR FLAGLER...
MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3920 10316 3936 10316 3927 10280 3906 10291
      3916 10316 3919 10316
TIME...MOT...LOC 1953Z 292DEG 16KT 3926 10315

THEDE
Special weather statement, Jul 18, 2:22 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT FRI JUL 18 2014

COZ091-182100-
KIT CARSON COUNTY-
222 PM MDT FRI JUL 18 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF KIRK TO 8 MILES SOUTHEAST OF FLAGLER TO 12 MILES SOUTH OF
FLAGLER...MOVING EAST SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3928 10310 3956 10266 3944 10247 3926 10258
      3907 10273 3904 10284 3904 10306 3911 10317
TIME...MOT...LOC 2022Z 271DEG 11KT 3949 10267 3920 10294
          3913 10310

JN
Special weather statement, Jul 18, 5:15 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI JUL 18 2014

COZ091-092-190000-
CHEYENNE COUNTY-KIT CARSON COUNTY-
515 PM MDT FRI JUL 18 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
BURLINGTON TO 8 MILES SOUTH OF VONA TO 11 MILES SOUTHEAST OF
FLAGLER...MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3905 10213 3903 10251 3899 10287 3919 10305
      3924 10291 3929 10266 3931 10238 3927 10221
TIME...MOT...LOC 2315Z 295DEG 11KT 3921 10231 3919 10277
          3915 10296

JN
Special weather statement, Jul 18, 5:29 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT FRI JUL 18 2014

KSZ001-190000-
CHEYENNE-
629 PM CDT FRI JUL 18 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF WHEELER...OR NEAR WHEELER...
MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3981 10142 3965 10149 3962 10169 3983 10186
      3998 10175
TIME...MOT...LOC 2329Z 306DEG 16KT 3982 10167

JN

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cheyenne

When
July 18, 5:54 PM CST
Where
Cheyenne County, 11.07 mi N of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -101.710

Hail, Cheyenne

When
July 18, 6:51 PM CST to 6:53 PM CST
Where
Cheyenne County, 0.87 mi SE of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -101.710

A similar report was also received from law enforcement.

Hail, Cheyenne

When
July 18, 6:51 PM CST
Where
Cheyenne County, 2.11 mi NW of St Francis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.790, -101.830

Running water noted in ditches with ponding occurring in yard. Rainfall of 0.75 inches occurred in 30 minutes.

Hail, Cheyenne

When
July 18, 6:54 PM CST to 6:57 PM CST
Where
Cheyenne County, St Francis
Measured
1.75 in hail
Reported by
Public
Coordinates
39.770, -101.800

Thunderstorm Wind, Cheyenne

When
July 18, 7:20 PM CST
Where
Cheyenne County, 9 mi S of St Francis
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.640, -101.800

Thunderstorm Wind, Cheyenne

When
July 18, 7:28 PM CST
Where
Cheyenne County, 12.05 mi SW of St Francis Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.612, -101.938

Power lines down at intersection of Road 7/Road D. A grass fire resulted from live wires on the ground. Time estimated from Doppler radar.

Thunderstorm Wind, Sherman

When
July 18, 6:55 PM MST
Where
Sherman County, 9.86 mi NNW of Goodland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.490, -101.800

Hail, Sherman

When
July 18, 7:12 PM MST
Where
Sherman County, 1.07 mi E of Goodland
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.350, -101.700

Hail, Sherman

When
July 18, 7:14 PM MST to 7:23 PM MST
Where
Sherman County, 0.89 mi WNW of Caruso
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.335, -101.795

Thunderstorm Wind, Sherman

When
July 18, 7:23 PM MST
Where
Sherman County, 0.84 mi WNW of Caruso
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.336, -101.794

Flash Flood, Sherman

When
July 18, 7:32 PM MST to 8:30 PM MST
Where
Sherman County, 12.9 mi NNW of Goodland Arpt to 12.82 mi NNW of Goodland Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.540, -101.800

Road flooded in Sherman County at Road 78/Road 15 intersection.

Hail, Sherman

When
July 18, 7:34 PM MST
Where
Sherman County, 1.48 mi NNE of Caruso
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.770

Most stones were penny to quarter size.

Hail, Sherman

When
July 18, 7:35 PM MST
Where
Sherman County, 2.25 mi WNW of Caruso
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -101.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532146, 532148, 532149, 532151, 532163, 532158, 532152, 532154, 532155, 532157, 532159, 532161, 532162.